Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 171, NWS Twin Cities, MN

August 17, 2025Brown County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 17, 2025, 7:26 PM CDT for Brown County, Watonwan County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 7:26 PM CDT (00:26 UTC)
Expired
Aug 17, 2025, 8:15 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:15 PM CDTTSTM WND GST 551 N Hanska, MNEmergency Manager reports wind gust captured on a personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KMPX 180026
SVRMPX
MNC015-165-180115-
/O.NEW.KMPX.SV.W.0171.250818T0026Z-250818T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
726 PM CDT Sun Aug 17 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 815 PM CDT.

* At 726 PM CDT, a severe thunderstorm was located 7 miles west of 
  Butterfield, or 32 miles northwest of Fairmont, moving east at 30 
  mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. James, Madelia, Butterfield, Hanska, Comfrey, Lewisville, 
  South Branch, Darfur, Odin, La Salle, St James Airport, Grogan, 
  Echols and Sveadahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4411 9509 4418 9437 4385 9437 4385 9486
      4411 9486
TIME...MOT...LOC 0026Z 258DEG 28KT 4395 9494

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BED
2 follow-up statements
382 
WWUS53 KMPX 180102
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Sun Aug 17 2025

MNC015-165-180115-
/O.CON.KMPX.SV.W.0171.000000T0000Z-250818T0115Z/
Brown MN-Watonwan MN-
802 PM CDT Sun Aug 17 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT 
FOR SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 802 PM CDT, a severe thunderstorm was located 6 miles northeast 
of St. James, or 18 miles south of New Ulm, moving east at 40 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  St. James, Madelia, Butterfield, Hanska, Lewisville, South Branch, 
  Darfur, Odin, La Salle, St James Airport, Grogan, Echols and 
  Sveadahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4411 9486 4413 9486 4418 9437 4385 9437
      4385 9486
TIME...MOT...LOC 0026Z 254DEG 32KT 4398 9500

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BED
162 
WWUS53 KMPX 180110
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 PM CDT Sun Aug 17 2025

MNC015-165-180120-
/O.EXP.KMPX.SV.W.0171.000000T0000Z-250818T0115Z/
Brown MN-Watonwan MN-
810 PM CDT Sun Aug 17 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 815 PM CDT FOR 
SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

&&

LAT...LON 4411 9486 4413 9486 4418 9437 4385 9437
      4385 9486
TIME...MOT...LOC 0102Z 254DEG 32KT 4407 9457

$$

BED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:38 PM CDT, 48 minutes earlier. Its key messages:

  • Another round of thunderstorms and heavy rain tonight into Monday morning. Uncertainty still exists on the exact placement of the heaviest rain.
  • A few severe thunderstorms also possible this evening, with damaging wind gusts the primary threat followed by hail.
  • Seasonably cool & dry through the rest of the week.
Area forecast discussion, Aug 17, 6:38 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Another round of thunderstorms and heavy rain tonight into
  Monday morning. Uncertainty still exists on the exact
  placement of the heaviest rain.

- A few severe thunderstorms also possible this evening, with
  damaging wind gusts the primary threat followed by hail.

- Seasonably cool & dry through the rest of the week.

&&

.DISCUSSION...
Issued at 244 PM CDT Sun Aug 17 2025

One more round of heavy rain & potential flooding is expected
tonight into tomorrow morning, but unfortunately we're still
dealing with uncertainty on where exactly that chance will be
greatest. In the large scale, we have a very favorable pattern
for widespread thunderstorms tonight, with a stationary front
across southern Minnesota slowly lifting northwards overnight as
a warm front & acting as the main forcing mechanism for storms
tonight. A lobe of vorticity passing over the central half of
Minnesota will provide the upper level forcing, but the exact
location of the heaviest rainfall tonight will depend on two
separate mesoscale forcing mechanisms. The first is the
remnants of a thunderstorm complex over northeast South Dakota,
which is forecast to track across central Minnesota this evening
& tonight. Many of the global ensembles & AI ensembles favor
this placement over central Minnesota & western Wisconsin, where
the upper level forcing is stronger & the mesoscale forcing
from the MCV provides plenty of forcing along the surface
front. However, a second group of high-resolution models favors
a more southerly focus area, across southern Minnesota &
southwest Wisconsin, where the low-level jet becomes the main
mode of forcing & interacts with the surface front & outflow
from this mornign's storms. Unfortunately it is still not clear
which of these forcing mechanisms will win out, but the trends
of ongoing convection along the South Dakota/Minnesota border
should give us our answer by early evening.

Thunderstorms are expected to become more widespread across
western Minnesota this evening (5-7 PM), congealing into a
cluster of storms through the evening & night across Minnesota &
eventually waning over western Wisconsin early tomorrow
morning. These storms will be slow- moving with storm motions
likely 20 kts or less, which along with rainfall rates near 2"
per hour will result in our flooding threat tonight. As
mentioned earlier, confidence is low on where exactly the most
widespread thunderstorms & heaviest rain will occur, but nearly
all high-resolution models depict localized amounts of 4+ where
they have the heaviest thunderstorms. This leads to higher
confidence in the potential for heavy rain & flooding tonight,
even if we wont know exactly where until storms fire this
evening. So in general, most of the area can expect
thunderstorms and amounts of 1-2" through tomorrow morning, with
higher chances for 3-4" or more wherever that main axis of
thunderstorms sets up tonight. Given how nearly the entire area
has seen 2-3" of rain since Friday & soils are nearly saturated
already, opt to issue an area-wide Flash Flood watch tonight as
anywhere that sees thunderstorms tonight could have the
potential for rapid runoff leading to flooding.

In addition to the heavy rain threat, a few severe storms are
also possible this evening. We've seen more clearing than
expected this afternoon, which will allow for surface-based CAPE
values of 2000 J/kg to develop south of the surface front along
southern Minnesota. The mid-level lapse rates are not great and
will probably limit the threat for widespread severe weather,
but it's likely that at least a few storms will be able to tap
into this higher CAPE and develop into more organized clusters
or lines as the evening progresses. Damaging wind gusts would
be the primary hazards with these storms, but hail is also
possible earlier this evening if any deeper updrafts are able to
tap into the increasing wind shear & become supercellular.

The heaviest rain will end from west to east during the early
morning hours, with lingering lighter rainfall continuing
across southeast Minnesota & western Wisconsin into early
afternoon. Beyond that, we'll be able to dry out with cooler
and drier weather expected through the rest of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 630 PM CDT Sun Aug 17 2025

Convection is blossoming across the southern half of Minnesota
this evening. Adjusted TEMPO windows for thunder at several TAF
sites by combining extrapolation of current storms and short
term CAM trends. Best chance for impactful thunder will be
during the first 6-hours of the TAF period. The rest of the
night will feature the potential for slow-moving rounds of heavy
rain, which will be accompanied by MVFR or lower cigs and
visibility reductions. Some uncertainty in which terminals will
experience the longest duration of rainfall, however latest
short term models favor southern MN (RWF/MKT) more than the
central MN terminals (AXN/STC). Precipitation ends from west to
east around daybreak, though it looks likely that MVFR cigs
will linger through at least midday. Winds gradually turn out of
the west-northwest tomorrow.

KMSP...May have a few showers in the short term, however the
focus this evening is on showers/storms that are ongoing near
RWF and FRM. Convection should drift to the east/northeast
towards the terminal and have reflected this potential with a
TEMPO from 2-6z. Some uncertainty in how long rain will persist
overnight, but given the setup have leaned on the pessimistic
side and kept showers around through early Monday. Southerly
winds turn westerly following the departure of showers tomorrow
morning.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10kts.
WED...VFR. Wind NE 5kts.
THU...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Monday morning for Blue Earth-Brown-
     Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
     McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-
     Stearns-Stevens-Swift-Todd-Watonwan-Yellow Medicine.
     Flood Watch from 10 PM CDT this evening through Monday morning
     for Anoka-Benton-Carver-Chisago-Dakota-Freeborn-Goodhue-
     Hennepin-Isanti-Kanabec-Le Sueur-Mille Lacs-Morrison-
     Ramsey-Rice-Scott-Sherburne-Steele-Waseca-Washington-
     Wright.
WI...Flood Watch from 10 PM CDT this evening through Monday morning
     for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
     Rusk-St. Croix.

&&

DISCUSSION...ETA
AVIATION...Strus
Hazardous weather outlook, Aug 17, 2:57 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Sun Aug 17 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
182000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Chance of isolated to scattered strong to severe storms primarily
across western Minnesota through this evening. Otherwise, another
round of rain and thunderstorms is forecast to move across the
region tonight. Heavy rain and localized flooding are the primary
hazards due to tropical rainfall rates and slow moving storms.
Rain ends from west to east after daybreak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Strus

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:08 PM CDTTornado WarningMPXFaribault, Martin38 min
Aug 17, 7:32 PM CDTTornado WarningMPXBlue Earth, Faribault, Waseca28 min
Aug 17, 7:55 PM CDTTornado WarningMPXWaseca21 min
Aug 17, 8:09 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan36 min
Aug 17, 8:21 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet, Sibley, Watonwan39 min
Aug 17, 8:57 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Nicollet, Scott, Sibley48 min
Aug 17, 9:28 PM CDTFlash Flood WarningMPXBlue Earth, Faribault, Steele, Waseca5 hr
Aug 17, 9:44 PM CDTSpecial Weather StatementMPXHennepin31 min
Aug 17, 10:02 PM CDTSpecial Weather StatementMPXDakota, Hennepin, Ramsey, Washington118 min
Aug 17, 10:32 PM CDTFlash Flood WarningMPXGoodhue, Rice4 hr
Aug 18, 7:08 AM CDTSpecial Weather StatementMPXWaseca82 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.